Statin drugs have been linked to adverse side effects in the oral cavity. - GreenMedInfo Summary
Adverse side effects of statins in the oral cavity.
Med Oral Patol Oral Cir Bucal. 2008 Feb ;13(2):E98-101. Epub 2008 Feb 1. PMID: 18223537
Médico estomatólogo, ABS (Area Básica de Salud) Sant Roc Badalona, Facultad de Medicina UAB, Spain. email@example.com
UNLABELLED: Increased plasma levels of cholesterol are high risk factors of cardiovascular disease. Statins are drugs that inhibit cholesterol synthesis at both pancreatic and extrahepathic levels, being the treatment of choice for hypercholesterolemia.
OBJECTIVE: To analyze the side effects of statins in the mouth cavity, and to analyze the symptoms after interruption of the treatment.
DESIGN: Observational study, preliminary.
MATERIAL AND METHODS: Patients aged 50-70, diagnosed with hypercholesterolemia and undergoing treatment with statins, referred from their primary care physician to the dentist's office. Anamnesis over oral symptoms was performed in the first visit. Statin treatment was discontinued, followed by lab tests and control visits seven and fifteen days later. We monitored the improvement and/or remission of oral symptoms. Statin treatment was resumed, sending out a report of the patient evolution to the PCP. Symptoms were registered in sheet specially designed for the study. Exclusion criteria: patient refusal, use of drugs for dry mouth treatment, Sjögren's syndrome.
RESULTS: n=26 patients. Dry mouth patients: improvement in 17 out of 23 patients (88.5%). Itchiness: 6 out of 15 cases improved (57.7%). Bitterness: improvement in 13 out of 14 patients (53.8%). Cough: improvement in 11 out of 12 patients (46.1%).
DISCUSSION: A high percentage of oral symptoms are associated to treatment with statins. There is a marked improvement after temporary interruption of the treatment. Little is known regarding the side effects of oral treatment with statins. This preliminary study includes a relatively small number of patients. The design of experimental treatments will be required to establish a true correlation between statin treatment and oral symptoms.